Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 240, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 9, 2001, 4:20 PM CDT for Oregon County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2001, 4:20 PM CDT (21:20 UTC)
- Expired
- Aug 9, 2001, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Oregon County, MO
The radar
The Springfield radar (KSGF), 189 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
556
WUUS53 KSGF 092120
SVRSGF
MOC149-092200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT THU AUG 9 2001
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI
* UNTIL 500 PM CDT
* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR ALTON...OR 19 MILES NORTH OF MAMMOTH
SPRING...MOVING NORTHEAST AT 5 MPH. THIS SEVERE THUNDERSTORM WILL
LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
OREGON COUNTY.
THE TOWN OF GREER IS ALSO IN THE PATH OF THIS STORM.
GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE
THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3678 9157 3663 9147 3665 9114 3680 9114
3682 9124 3688 9126 3688 9143
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 9, 2:50 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 PM CDT THU AUG 9 2001 LATEST SURFACE ANALYSIS INDICATES THAT DAYTIME HEATING/MIXING HAS CAUSED THE COLD FRONT OVER THE CENTRAL PLAINS TO SLOW MARKEDLY THIS AFTERNOON. DEWPOINT/TEMPERATURE GRADIENT AND PRESSURE RISES WOULD SUGGEST THAT THE FRONT STRETCHES FROM NEAR OMAHA TO NORTHWEST KS AS OF 19Z. A SECOND PRESSURE TROUGH AND CONVERGENCE LINE LIES ACROSS CENTRAL KS EXTENDING INTO NW MO...AND IS EVIDENT ON 88D RETURNS. THIS COMPLEXITY LEADS TO SOME UNCERTAINTY AS TO THE TIMING AND PLACEMENT OF CONVECTION...WHICH IS EXPECTED TO DEVELOP ALONG AND AHEAD OF THESE BOUNDARIES TONIGHT. IN THE SHORT TERM...WILL CONTINUE TO MONITOR DIURNAL CONVECTION THAT HAS DEVELOPED IN TROPICAL MOISTURE POOL ACROSS CENTRAL/SC MO. HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE IN ANY STORMS THAT REALLY GET GOING. THESE SHOULD DIMINISH QUICKLY AFTER SUNSET. ETA/AVN MODEL SOLUTIONS ARE IN DECENT AGREEMENT WITH STALLING THE FRONT ACROSS THE SOUTHERN OZARKS BY FRIDAY MORNING. UPPER JET DYNAMICS AND POTENT SHORTWAVE WILL PUSH ACROSS THE UPPER MIDWEST...WHERE 850MB MOISTURE AND THERMAL RIDGE AXES SUGGEST WILL BE THE BEST FOCUS FOR ORGANIZED STORMS. FURTHER SOUTH...CONVECTION WILL GRADUALLY BUILD ALONG THE SURFACE BOUNDARY...BUT SHOULD BE MORE SCATTERED AND ELEVATED IN NATURE GIVEN OVERNIGHT TIMING. AM STILL CONCERNED ABOUT HEAVY RAINFALL POTENTIAL GIVEN LIGHT SFC-500MB FLOW NEARLY PARALLEL TO BOUNDARY AND PRECIPITABLE WATER PROGS IN EXCESS OF 2. WITH RECENT HEAVY RAINFALL ACROSS PARTS OF THE CWA....WE MAY SEE SOME LOCALIZED FLOODING...HOWEVER IT APPEARS TOO LOCALIZED TO ISSUE A CWA-WIDE FLASH FLOOD WATCH. ANOTHER CHANCE FOR HEAVY RAINFALL MAY OCCUR ON SATURDAY AS A WARM AIR ADVECTION PATTERN SETS UP OVER THE STALLED SURFACE BOUNDARY. MOIST SOUTHEAST FLOW...AIDED BY SOME OROGRAPHIC UPSLOPE COULD LEAD TO ADDITIONAL HEAVY PRECIP OVER THE OZARKS PLATEAU. WILL REMOVE PRECIPITATION CHANCES ON MONDAY/TUESDAY AS 500MB SHORTWAVE TROUGH AXIS SWINGS INTO THE OHIO VALLEY...LEAVING US WITH ANTI-CYCLONIC FLOW AND BUILDING HEIGHTS. STRONG SURFACE RIDGE SHOULD PROMOTE A RAPID WARM UP MIDWEEK. GOING TEMPERATURE FORECAST A WELCOME RELIEF...WITH MAXES GENERALLY IN THE 80S AND LOWS IN THE 60S. WILL MAKE FEW CHANGES. THANKS FOR COORDINATION ICT/EAX. FCSTID = 14 SGF 69 83 65 83 / 60 50 40 40 JLN 72 84 66 84 / 60 50 40 40 UNO 73 82 65 82 / 40 60 40 50 VIH 68 80 62 82 / 60 40 30 40 .SGF... MO...NONE. KS...NONE. BOOKBINDER
In the hours before
Special weather statement, Aug 9, 1:00 PM CDT, 3 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU AUG 9 2001 ...HOT AND HUMID THIS AFTERNOON WITH HEAT INDICES NEAR 105 DEGREES... ...HEAVY RAINFALL POSSIBLE AFTER MIDNIGHT AND FRIDAY MORNING... TEMPERATURES IN THE 90S WILL COMBINE WITH A VERY MOIST AIRMASS TO BRING ONE LAST AFTERNOON OF OPPRESSIVE HEAT TO THE MISSOURI OZARKS AND SOUTHEAST KANSAS. HEAT INDICES WILL AVERAGE BETWEEN 100 AND 105 DEGREES UNTIL SUNSET. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND ALSO AVOID STRENUOUS PHYSICAL ACTIVITY. DRINK PLENTY OF WATER TO AVOID DEHYDRATION. A STRONG COLD FRONT WILL PUSH INTO THE OZARKS REGION TONIGHT... INCREASING THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS. THE COMBINATION OF DEEP MOISTURE AND LIGHT WINDS WILL LEAD TO THE POTENTIAL FOR PROLONGED HEAVY RAINFALL...AS THE COLD FRONT BEGINS TO STALL ACROSS THE AREA FRIDAY MORNING. RAINFALL TOTALS OF ONE TO THREE INCHES ARE POSSIBLE BY FRIDAY MORNING...ALONG WITH LOCALIZED FLOODING. WHILE SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...SPOTTER ACTIVATION MAY BE REQUIRED IF FLASH FLOOD CONDITIONS DO DEVELOP LATER TONIGHT. .EXTENDED OUTLOOK... THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND... HOWEVER NO HAZARDOUS WEATHER IS EXPECTED. BOOKBINDER
Local storm report, Aug 9, 4:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM SPRINGFIELD MO WIND DAMAGE
08/09/01 GREENE TREE DOWN ON HOUSE IN
NORTHERN SPRINGFIELD.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 9, 4:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM WILLARD MO MPH TSTM GUST
08/09/01 GREENE LARGE TREE SPLIT BY
THUNDERSTORM WINDS.
REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 59 min |
| Aug 9, 4:16 PM CDT | Flash Flood Warning | SGF | Oregon, Shannon | 4 hr |
| Aug 9, 4:59 PM CDT | Flash Flood Warning | SGF | Greene | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.